Abrupt Discontinuation of Champix in a Patient with Major Depressive Disorder, In Full Remission, Can Induce Serious Adverse Events: A Case Report
Author(s): Courtney Francis, Varinder S. Parmar
Objective: The smoking cessation drug, varenicline, has had effective results, but has also been linked with psychiatric side effects, particularly during treatment. Many cases of varenicline - induced psychosis have been reported, however, very few cases are seen with onset during withdrawal. This case report describes the development of a serious adverse event induced by the discontinuation of varenicline, in a patient with major depressive disorder in full remission.
Methods and Results: A patient, with a psychiatric history of major depressive disorder, in full remission, discontinued the use of varenicline on two separate occasions. The first instance, the patient experienced out of character changes, including irritability, aggression, and inappropriate and bizarre public behaviour. The second attempt, the patient experienced the same symptoms, as well as a serious adverse event, where she stabbed herself 15 times in the abdomen. A psychiatric review was performed, and no underlying psychotic disorders were noted.
Conclusion: Abrupt discontinuation of the varenicline treatment in patients with past, current, or family psychiatric history could trigger withdrawal-related serious adverse events. Physicians should carefully monitor these patients when terminating their treatment, as well as screen patients for any psychiatric history before prescribing the medication. Research should be conducted to further explore the topic of varenicline discontinuation in psychiatric patients.